Montana, 2016Blizzard in Montana, December 25 to 26, 2016
December 25 to 26, 2016 · NWS GGW · 6 events in 6 counties and zones
A large storm system from the central Rockies pulled enough Pacific moisture and Canadian cold air through the region to spread moderate to heavy snow and blizzard conditions through portions of northeast Montana, especially near the border with North Dakota.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large storm system from the central Rockies pulled enough Pacific moisture and Canadian cold air through the region to spread moderate to heavy snow and blizzard conditions through portions of northeast Montana, especially near the border with North Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 25, 9:12 AM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Dec 25, 9:12 AM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
912 AM MST Sun Dec 25 2016
.SHORT TERM...for northeast Montana...today through Tue...
...Blizzard Conditions expected this afternoon and evening for
parts of northeast Montana...
Overall, the forecast is proceeding on track. Light snow has been
falling throughout the morning as this low pressure system
continues to track north and east toward the area as expected.
Have had a couple of reports of light freezing drizzle along parts
of the North Dakota border, so added that into the forecast this
morning. This should become entirely snow over the next couple of
hours. Hickford
PREVIOUS DISCUSSION...Latest 00z and 06z model guidance continues
to support intermittent snow during the day today before steadier
snow approaches from the southeast and expanding northwest this
afternoon and evening as low pressure tracks into the Dakotas. A
sharp cutoff in the steady snowfall accumulations is expected. An
inch or two of snow and some blowing snow concerns remain possible
for far western portions of the CWA. From about Opheim through
Glasgow and into the Sand Springs area...a difficult forecast is
shaping up with models having these locations right on the edge of
the steadier snow. A shift to the east would mean only an inch or
two of snowfall whereas a shift further west would bring in a
solid 4 to 5 inches of snow. Existing winter weather advisory with
2 to 5 inches still appears to be effective messaging.
Meanwhile, best isentropic support should fall near the MT/ND
border and it would not be surprising to see snowfall rates of an
inch an hour at times late this afternoon and evening across parts
of the eastern zones. Additionally, as low pressure tracks
downstream, expect a tight pressure gradient to set up over these
locations helping to drive gusty north winds...frequently near 35
mph. This combination will likely produce near zero visibility at
times. As a result, Blizzard Warnings have been hoisted. Given
some degree of uncertainty on the westward extent of the highest
snowfall rates, opted to leave Daniels, W. Roosevelt, and McCone
Counties in the Winter Storm Warning. Day shift will be able to
further assess the situation, but confidence is growing that the
worst conditions should occur closest to the MT/ND border from
roughly 3pm this afternoon until around 10 or 11 pm this evening.
Snow will taper off tonight gradually and then attention will turn
to wind chills by Monday morning approaching 20 below. The Arctic
air mass will slide east Tuesday with a shortwave ridge building
across Montana allowing for considerably milder temperatures, which
will likely persist into the midweek. Maliawco
.LONG TERM...Tue night through Sun...
An upper trough moves through the area Tuesday Night with a cold
front that will bring gusty west winds and little chance for snow.
The gusty west winds will continue on Wednesday and may cause
some of the snow received over the weekend to drift if it is still
loose.
Northwest flow aloft will prevail on Thursday as the upper trough
moves to the east and a shortwave ridge moves across the forecast
area. Look for dry weather with near normal temperatures as
surface high pressure will be over the area.
Models are pointing towards a cold front during the day on
Friday as an upper trough drops south from Canada. It looks like
there will be enough moisture for a chance of snow. Colder
temperatures are expected on Saturday.
Another upper trough is expected on Sunday with a chance of snow. Forrester
&&
.AVIATION...
Synopsis: A strong low pressure system over Colorado this morning
will continue to move Northeast across the Dakotas tonight. Cold
air in place ahead of the system will allow for precipitation to
fall as all snow and reduce visibility with strong winds.
Flight Category: A mix of VFR/mvfr/ifr this morning lowering to
IFR with areas of LIFR this afternoon and tonight.
Wind/Wx: East wind 15 to 25 knots early will back to the northeast
this morning at 10 to 20 knots and to the north this afternoon.
Wind speeds will increase to 20 to 30 knots by evening with KGDV
and KSDY having the higher winds. The strong winds will turn
northwest late tonight and diminish Monday Morning. Light snow
will continue off and on this morning and then AFT 18Z the snow
will increase and reduce visibility to below airport minimums.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST this evening for Central
and Southeast Phillips...Central and Southern Valley...
Garfield...Northern Phillips...Northern Valley...Petroleum...
Southwest Phillips.
Winter Storm Warning until 5 AM MST Monday for Daniels...
McCone...Western Roosevelt.
Blizzard Warning until 5 AM MST Monday for Dawson...Eastern
Roosevelt...Prairie...Richland...Sheridan...Wibaux.
&&
weather.gov/glasgow
Hazardous weather outlook, Dec 25, 3:23 AM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
323 AM MST SUN DEC 25 2016
MTZ016-017-021-022-059>061-261000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
323 AM MST SUN DEC 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR 2 TO 5 INCHES OF
OF SNOW AND REDUCED VISIBILITY IN BLOWING SNOW. DIFFICULT TRAVEL
CONDITIONS ARE EXPECTED AS A RESULT OF THESE WINTER WEATHER
CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018-020-023-261000-
DANIELS-WESTERN ROOSEVELT-MCCONE-
323 AM MST SUN DEC 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING EFFECT THROUGH EARLY MONDAY MORNING FOR 5
TO 8 INCHES OF SNOW AND LOW VISIBILITY IN BLOWING SNOW. DIFFICULT
TRAVEL CONDITIONS ARE EXPECTED AS A RESULT OF THESE WINTER WEATHER
CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ019-024>027-062-261000-
SHERIDAN-RICHLAND-DAWSON-PRAIRIE-WIBAUX-EASTERN ROOSEVELT-
323 AM MST SUN DEC 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A BLIZZARD WARNING IS IN EFFECT THROUGH EARLY MONDAY MORNING FOR
6 TO 10 INCHES OF SNOW...NEAR ZERO VISIBILITY...AND FREQUENT WIND
GUSTS TO 40 MPH. DANGEROUS TRAVEL CONDITIONS ARE EXPECTED DURING
THE WORST OF THE STORM THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Blizzard, Wibaux
- When
- December 25, 12:00 PM MST to December 26, 5:00 AM MST
- Where
- Wibaux forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
Trained spotters south of Wibaux reported blizzard conditions from the afternoon on Christmas day to the early morning of the next day. Times are estimated.
Blizzard, Prairie
- When
- December 25, 2:00 PM MST to December 26, 5:00 AM MST
- Where
- Prairie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
Trained spotters reported blizzard conditions from the afternoon on Christmas day to the early morning of the next day.
Blizzard, Sheridan
- When
- December 25, 4:45 PM MST to December 26, 6:15 AM MST
- Where
- Sheridan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Multiple trained spotters across Sheridan County, Montana generally confirmed what the mesonet observation in Plentywood recorded. Blizzard conditions were common from early in the evening on Christmas day until early the next morning.
Blizzard, Eastern Roosevelt
- When
- December 25, 6:00 PM MST to December 26, 6:00 AM MST
- Where
- Eastern Roosevelt forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Trained spotter at 2 NNE Froid reported blizzard conditions through the overnight hours. Times are estimated.
Blizzard, Richland
- When
- December 25, 6:00 PM MST to December 26, 6:00 AM MST
- Where
- Richland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
Trained spotters reported blizzard conditions from the evening on Christmas Day to the morning of the next day. Times are estimated.
Blizzard, Dawson
- When
- December 25, 6:00 PM MST to December 26, 6:00 AM MST
- Where
- Dawson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
Trained spotter 8N Lindsay reported blizzard conditions from the evening on Christmas Day to the morning of the next day. Times are estimated.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in South Dakota, December 25, 20161 death · $7.6 million · 21 events
- Blizzard and Winter Storm in South Dakota, December 25 to 26, 20161 death · $1.6 million · 21 events
- Tornadoes and Hail in Nebraska, December 25, 2016$24 million · EF1 · 35 events
- Dense Fog in Kentucky, December 25, 20161 death · 2 injured · 1 event
- Winter Weather in Wisconsin, December 25, 20161 death · 1 injured · $10,000 · 1 event
- Blizzard and Ice Storm in North Dakota, December 25 to 26, 2016$2.0 million · 39 events
- Tornado and Damaging Winds in Kansas, December 25, 2016$500,000 · EF0 · 6 events
- Tornadoes and Damaging Winds in Kansas, December 25, 2016$85,000 · EF0 · 22 events
- High Wind in Wyoming, December 25 to 30, 201675 kt wind · 40 events
- Damaging Winds in Kansas, December 25, 2016$34,000 · 83 kt wind · 2 events
- High Wind in South Dakota, December 25 to 26, 201663 kt wind · 24 events
- Dense Fog in Kentucky, December 25, 201622 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668257, 668261, 668241, 668242, 668244, 668252.